Alert archive / South Carolina / Dense Smoke Advisories in 2016
Dense Smoke Advisory 2, NWS Charleston, SC
NWS Charleston, SC issued this dense smoke advisory at May 12, 2016, 8:54 PM EDT for Berkeley County, South Carolina. It took effect at May 13, 2016, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2016, 8:54 PM EDT (00:54 UTC)
- In effect from
- May 13, 2016, 12:00 AM EDT
- Expired
- May 13, 2016, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WWUS72 KCHS 130054 NPWCHS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 854 PM EDT THU MAY 12 2016 SCZ045-050-130900- /O.NEW.KCHS.SM.Y.0002.160513T0400Z-160513T1300Z/ INLAND BERKELEY-CHARLESTON- INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON 854 PM EDT THU MAY 12 2016 ...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A DENSE SMOKE ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY. * LOCATIONS...THE REGION OF STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND ALSO HALFWAY CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD. THIS INCLUDES PARTS OF THE FRANCIS MARION NATIONAL FOREST NEAR AWENDAW...HUGER...SHULERVILLE AND JAMESTOWN. * TIMING...THE WORST VISIBILITIES WILL OCCUR BETWEEN 12 AM AND 8 AM FRIDAY. THE SMOKE SHOULD LIFT BY 9 AM FRIDAY LEADING TO IMPROVED VISIBILITIES. * IMPACTS...THE UNITED STATES FOREST SERVICE WILL BE CLOSING STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND HALFWAY CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD.|THESE ROADS WILL BE CLOSED UNTIL FURTHER NOTICE DUE TO DENSE SMOKE FROM THEIR PRESCRIBED FIRE ACTIVITIES. HAVE AN ALTERNATE ROUTE PLANNED IF YOU NORMALLY TRAVEL ON THESE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EVERYONE IS ENCOURAGED TO STAY INDOORS AS THE AIR QUALITY WILL BE HAZARDOUS. AVOID STRENUOUS ACTIVITIES IF YOU MUST WORK OUTDOORS. MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITIES. USE LOW BEAM HEADLIGHTS WHENEVER DENSE SMOKE IS ENCOUNTERED. && $$
3 follow-up statements
210 WWUS72 KCHS 130253 NPWCHS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 1053 PM EDT THU MAY 12 2016 SCZ045-050-131100- /O.CON.KCHS.SM.Y.0002.160513T0400Z-160513T1300Z/ INLAND BERKELEY-CHARLESTON- INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON 1053 PM EDT THU MAY 12 2016 ...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY... * LOCATIONS...THE REGION OF STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND ALSO HALFWAY CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD. THIS INCLUDES PARTS OF THE FRANCIS MARION NATIONAL FOREST NEAR AWENDAW...HUGER...SHULERVILLE AND JAMESTOWN. * VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES. * TIMING...THE WORST VISIBILITIES WILL OCCUR BETWEEN 12 AM AND 8 AM FRIDAY. THE SMOKE SHOULD LIFT BY 9 AM FRIDAY LEADING TO IMPROVED VISIBILITIES. * IMPACTS...THE UNITED STATES FOREST SERVICE WILL BE CLOSING STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND HALFWAY CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD.|THESE ROADS WILL BE CLOSED UNTIL FURTHER NOTICE DUE TO DENSE SMOKE FROM THEIR PRESCRIBED FIRE ACTIVITIES. HAVE AN ALTERNATE ROUTE PLANNED IF YOU NORMALLY TRAVEL ON THESE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EVERYONE IS ENCOURAGED TO STAY INDOORS AS THE AIR QUALITY WILL BE HAZARDOUS. AVOID STRENUOUS ACTIVITIES IF YOU MUST WORK OUTDOORS. MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITIES. USE LOW BEAM HEADLIGHTS WHENEVER DENSE SMOKE IS ENCOUNTERED. && $$
818 WWUS72 KCHS 130659 NPWCHS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 259 AM EDT FRI MAY 13 2016 SCZ045-050-131300- /O.CON.KCHS.SM.Y.0002.000000T0000Z-160513T1300Z/ INLAND BERKELEY-CHARLESTON- INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON 259 AM EDT FRI MAY 13 2016 ...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...THE REGION OF STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND ALSO HALFWAY CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD. THIS INCLUDES PARTS OF THE FRANCIS MARION NATIONAL FOREST NEAR AWENDAW...HUGER...SHULERVILLE AND JAMESTOWN. * TIMING...THE WORST VISIBILITY SHOULD OCCUR THROUGH AROUND DAYBREAK BEFORE THE SMOKE BEGINS TO LIFT. * IMPACTS...THE UNITED STATES FOREST SERVICE WILL BE CLOSING STEED CREEK ROAD BETWEEN ROUTE 17 AND HIGHWAY 41...AND HALFWAY CREEK ROAD BETWEEN UNITED DRIVE AND SHULERVILLE ROAD. THESE ROADS WILL BE CLOSED UNTIL FURTHER NOTICE DUE TO DENSE SMOKE FROM THEIR PRESCRIBED FIRE ACTIVITIES. HAVE AN ALTERNATE ROUTE PLANNED IF YOU NORMALLY TRAVEL ON THESE ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITIES. USE LOW BEAM HEADLIGHTS WHENEVER DENSE SMOKE IS ENCOUNTERED. && $$
790 WWUS72 KCHS 131241 NPWCHS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 841 AM EDT FRI MAY 13 2016 SCZ045-050-131345- /O.EXP.KCHS.SM.Y.0002.000000T0000Z-160513T1300Z/ INLAND BERKELEY-CHARLESTON- INCLUDING THE CITIES OF...MONCKS CORNER...CHARLESTON 841 AM EDT FRI MAY 13 2016 ...DENSE SMOKE ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... THE DENSE SMOKE HAS CLEARED THE AREA...SO THE ADVISORY WILL EXPIRE AT 9 AM. $$
What forecasters said that day
The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this dense smoke advisory went out at May 12, 8:41 PM EDT, 13 minutes earlier.
Area forecast discussion, May 12, 8:41 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Charleston SC 841 PM EDT THU MAY 12 2016 .SYNOPSIS... A cold front will move across the area Friday into Friday night, followed by another cold front Saturday night. High pressure will then build from the north early next week before another cold front slowly approaches mid week. && .NEAR TERM /THROUGH FRIDAY/... Update sent early to account for better interactions with the sea breeze and upstream boundaries/convection. We raised pops into the 50-60 percentile for Allendale, Screven and Jenkins Counties. 20-30 pops elsewhere. With DCAPE greater than 1000 j/kg there is still a risk of strong gusty winds. Nothing severe...but certainly some gusts over 40 mph could occur across far northwest tier of zones this evening. Tonight: As a ridge of Atlantic high pressure retreats east it allows for a cold front from the Ohio Valley to the lower MS valley this evening to cross the central and southern Appalachians overnight...approaching our inland zones by daybreak Friday. As the night progresses with the approach of the cold front and weak short wave energy aloft in advance of of the larger trough moving toward the OH and TN valleys we have maintained a small risk of showers/t-storms. Skies this evening will be mostly clear or partly cloudy...but we anticipate coverage to increase later this evening and after midnight from upstream convective debris clouds and an increase in moisture from the Gulf of Mexico as flow aloft backs to the southwest. This will limit min temps to nothing lower than the mid and upper 60s most communities. This will be the around the 14 or 15th night of the past 17 or 18 nights with above average temps. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... For Friday, general model trend toward a drier solution continued with the 12Z guidance. Models in general in decent agreement with significant drying in the mid and upper levels of the atmosphere Friday afternoon. This combined with weak convergence along the cold front and sea breeze and only weak upper level support should limit convective development potential in the afternoon. There could be some upstream showers that move into mainly northern and western areas during the morning. Based on 12Z models and numerical guidance, lowered the threat for rain a bit more from the previous forecast, but still maybe not far enough. There will be decent instability with CAPE values from 1000 to 1500 J/KG especially along the coast during the afternoon hours. Also expect there to be decent downdraft CAPE developing. Bottom line, any afternoon isolated to widely scattered thunderstorms would be capable of becoming strong to marginally severe. Highs will likely be in the upper 80s across most inland areas, with lower 80s at the coast. Any lingering showers/thunderstorms in the evening, mainly near the coast, will shift offshore overnight with dry conditions then prevailing. Low temperatures should range from the upper 50s far inland to the mid 60s at the coast. Saturday...Abundant sunshine and down slope winds will help temperatures climb into the mid to upper 80s. Expect more comfortable humidity levels as some drier air in the lower levels of the atmosphere overspreads the area. A stronger cold front is expected to move through Saturday night with no precipitation and little or no clouds. Lows expected to range from the upper 50s inland to the lower to mid 60s at the coast. Sunday...Despite ample sunshine...cold advection behind the cold front should result in cooler temperatures, especially in the north where high temperatures will likely be at least 5 degrees below normal. Current thinking is that highs will range from the upper 70s in the Charleston tri-county area to the mid 80s across interior Georgia south of I-16. Latest MEX numerical guidance from the GFS keeps highs in the mid to upper 70s. If that trend continues, later forecasts highs for Sunday will need to be adjusted downward. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... High pressure will build from the north Sunday night and continue into Monday. A cold front looks to approach the area toward the middle of the week but confidence is low for now on how close it will be and thus how high rain chances will get. For now we have low chances for mostly afternoon showers and thunderstorms each day. Temperatures and dewpoints will be creeping up through the period so it will be increasingly muggy. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Mainly VFR conditions will prevail at both KCHS and KSAV tonight and Friday. However, weak energy in the mid levels of the atmosphere and the approach of a pre-frontal trough could spur isolated or scattered shra near kchs late tonight/early Friday. There is then a slightly higher risk for shra/tsra Friday afternoon due to the interaction of the sea breeze and a cold front that moves in. Probabilities are greater at KCHS than at KSAV, thus our reasoning for including a PROB30 group for tsra at kchs 18-22z Friday. Adjustments can be expected as trends become more defined. EXTENDED AVIATION OUTLOOK...There is a threat of flight restrictions in showers and thunderstorms Friday. Otherwise, VFR conditions will prevail. && .MARINE... Tonight: The coastal waters remain nestled between a cold front to the distant northwest and a high pressure ridge to the east/southeast. There will continue enough of a gradient between these two features to generate south/southwest winds of 12-18 kt...and seas 2 or 3 ft. Despite a bit of a southerly surge Friday ahead of an approaching cold front and then northerly surge late Saturday night into Sunday, winds will generally remain at or below 15 knots with seas generally from 1 to 3 feet through Tuesday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...RJB AVIATION... MARINE...
Hazardous weather outlook, May 12, 9:01 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 901 AM EDT THU MAY 12 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-131315- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 901 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:23 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| May 12, 9:51 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 39 min |
| May 13, 1:21 PM EDT | Special Weather Statement | CHS | Georgetown | 24 min |
Nearby
Dense Smoke Advisories in South Carolina, 2016Every dense smoke advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.